Our expert says:
I am totally opposed to any diet that is high-protein and high-fat as I think the risks are just too great. Seeing that this diet does not work for you when it comes to weight loss per se, I would have a thyroid test done by the dr and ask him/her to adjust your dosage of Eltroxin or whatever thyroid hormone medication you are taking. The reason why I and my dietetic colleagues have a problem with high-protein diets is that such diets automatically will expose you to high levels of fat, saturated fat and cholesterol because all animal protein foods such as meat, eggs and poultry contain animal fats which in turn contain these 'bad' fats which in turn can exacerbate high blood cholesterol and lipid levels predisposing to heart disease and certain cancers. A high protein intake may also have a negative effect on kidney function and leach calcium out of the body. There is also not yet sufficient evidence that shows that these high-protein diets sustain weight loss in the long-term, which is after all the purpose of trying to lose weight. Then there is also the problem of a lack of protective nutrients (bioflavonoids, phytochemicals, etc which are mainly found in plant foods) and dietary fibre, so that using a high-protein diet for long periods can cause certain deficiencies and constipation. So, if it works for you and you don't use it for longer than about 2 weeks at a time, then that is fine, but please be aware of the potential dangers of such diets. In your case where the diet does not seem to be working, I would advise that you see a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area).
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.